Abstract: Reversible posterior leukoencephalopathy syndrome (RPLS) is a rare clinical-radiologic syndrome. There are reports that RPLS may be associated with cancer therapy including some chemotherapy drugs and antiangiogenic drugs. This paper reported a case of RPLS induced by apatinib, a vascular endothelial growth factor receptor 2 (VEGFR-2) tyrosine kinase inhibitor. A 47-year-old cervical cancer patient was administered apatinib, and 3 months later, headache, dizziness, blurred vision, and hypertension appeared. She was diagnosed with RPLS by nuclear magnetic resonance imaging (MRI). After apatinib discontinuation and normotensive treatment, her symptoms completely reversed. Antiangiogenic drugs potentially damage the balance of the blood–brain barrier by directly injuring vascular endothelial cells, resulting in the occurrence of RPLS. This case is the first report of RPLS induced by apatinib.
Keywords: reversible posterior leukoencephalopathy syndrome, apatinib, antiangiogenesis, targeted therapy
A 47-year-old female patient visited the Second Affiliated Hospital of Qingdao University due to abnormal vaginal bleeding, in May 2016. She was diagnosed with poorly differentiated squamous cell carcinoma of the cervix, based on a gynecological examination and pathological biopsy. Positron emission tomography/computed tomography (PET/CT) revealed cervical cancer that extended into the vagina, uterus and bladder, with right inguinal lymph node metastasis, left external iliac vessel lymph node metastasis, lung multiple metastasis, sacral vertebral metastasis, and bilateral pleural effusion. Given that the patient had a history of left breast cancer, she received pulmonary puncture guided by CT. The pathology results of the biopsy revealed poorly differentiated carcinoma that was consistent with squamous cell carcinoma, based on immunohistochemistry. Therefore, the lung metastasis was considered to originate from cervical cancer. The patient was diagnosed with cervical squamous cell carcinoma (cT4N1M1, IV stage, according by National Comprehensive Cancer Network guidelines). A physical examination revealed an Eastern Cooperative Oncology Group (ECOG) score of 1. The left breast was absent, and the left chest wall showed postoperative changes. The vulva was normal, the vagina was clear, the cervix was seen with a cauliflower-like mass with a diameter ~5 cm, contact bleeding, the anterior fornix uteri disappeared. No positive signs were noted in other system.
Five years earlier, the patient received resection of the left breast due to breast cancer, and received six cycles of chemotherapy; she then took toremifene for 5 years.